Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 6, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Mar 12, 2024, 11:40 PM CDT for Clark County, Comanche County, Meade County, Kansas. It took effect at Mar 13, 2024, 1:00 PM CDT. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2024, 11:40 PM CDT (04:40 UTC)
- In effect from
- Mar 13, 2024, 1:00 PM CDT
- Expired
- Mar 13, 2024, 2:08 PM CDT
- In force
- 68 min
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Comanche County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3226 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846 WWUS83 KDDC 130440 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1140 PM CDT Tue Mar 12 2024 ...Wildfire Danger Expected Near the Oklahoma Border Wednesday Afternoon... KSZ090-130545- /O.CAN.KDDC.FW.A.0006.240313T1800Z-240314T0000Z/ Barber- 1140 PM CDT Tue Mar 12 2024 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR BARBER COUNTY... The National Weather Service in Dodge City has cancelled the Fire Weather Watch. Relative humidity is expected to remain above red flag criteria across Barber county (at or above 20%), and the fire weather watch has been cancelled. Fire danger will remain elevated across Barber county Wednesday afternoon, given unseasonably warm temperatures in the lower to mid 80s. $$ KSZ087>089-140000- /O.UPG.KDDC.FW.A.0006.240313T1800Z-240314T0000Z/ /O.NEW.KDDC.FW.W.0006.240313T1800Z-240314T0000Z/ Meade-Clark-Comanche- 1140 PM CDT Tue Mar 12 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 7 PM CDT Wednesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any ignitions will have the potential to burn out of control quickly. Fire danger is expected to be highest immediately adjacent to the Oklahoma border, with fire danger increasing greatly south of the Kansas/Oklahoma state line. The strongest southwest winds are expected to remain over the Texas Panhandle into northwest Oklahoma. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
051 WWUS83 KDDC 131908 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 208 PM CDT Wed Mar 13 2024 KSZ087>089-132015- /O.CAN.KDDC.FW.W.0006.000000T0000Z-240314T0000Z/ Meade-Clark-Comanche- 208 PM CDT Wed Mar 13 2024 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has cancelled the Red Flag Warning. The latest wind forecast no longer calls for sustained or frequent wind gusts in excess of 25 mph for multiple hours this afternoon. $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 12, 10:52 PM CDT, 48 minutes earlier. Its key messages:
- Critical fire weather danger potential for the Red Hills Wednesday afternoon.
- Colder air starts to arrive on Thursday with a second round of colder air on Sunday.
- Rain chances will mainly be along our northern border on Wednesday and southern border Friday but most of the area looks to stay dry for the next week.
Area forecast discussion, Mar 12, 10:52 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1052 PM CDT Tue Mar 12 2024 .KEY MESSAGES... - Critical fire weather danger potential for the Red Hills Wednesday afternoon. - Colder air starts to arrive on Thursday with a second round of colder air on Sunday. - Rain chances will mainly be along our northern border on Wednesday and southern border Friday but most of the area looks to stay dry for the next week. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 200 PM CDT Tue Mar 12 2024 18Z observations show a departing 500 mb shortwave located in central Kansas with a boundary layer low pressure center in north central Kansas. The tight pressure gradient has led to some gusty winds through the morning and early afternoon however a surface high is developing in eastern Colorado and this should subside the winds as we approach sunset tonight. Overall for tonight the surface high will pass through western Kansas keeping the winds light and variable for the start of the night and then eventually switching to the southeast by morning. Mid level clouds will be on the increase through the night as a 500-700 mb shortwave approaches from central Colorado. This shortwave will also lead to developing a surface low and trough in southeast Colorado. Lows will range from the lower to mid 40s. Wednesday the main forecast challenge will be where the surface low tracks and where the strongest southwest winds and driest air sets up in the afternoon for the fire danger. HREF ensembles and specifically the HRRR have the farthest north track which would put the Red Hills in the stronger southwest winds by mid to late afternoon and high fire danger between 1-6 PM. Other CAM models such as the ARW and the latest NSSL have much lighter winds with a more southern track of the surface low. While the fire danger confidence is high in Oklahoma and Texas there is still some uncertainty as to how high the fire danger will be in the Red Hills due to the wind forecast. As a result a fire weather watch is in effect and the next forecast update should have better confidence if an upgrade is needed. Elsewhere north of the low along the I-70 corridor will be socked in with clouds for much of the morning with light drizzle possible. Clouds should quickly erode by afternoon with the vicinity of the surface low and warm front. Some CAMs have convection breaking out between 21-00Z along and north of I-70 and with a 30% chance of >750 CAPE and >30 kt shear I added thunder wording for areas along the I-70 corridor. The better lift along the warm front and 700 mb shortwave looks to be farther north into Goodland's and Hastings forecast zones. Highs will range from around 70 in our north to northwest zones to the lower 80s in the Red Hills. Wednesday night the surface to 850 mb low will be slow to progress to the east so this should delay the stronger winds and colder air from the cold front until closer to sunrise Thursday morning. Rain chances will continue in the vicinity of the low to the north and northwest which would put areas from Syracuse to Hays in a slight chance of rain (20%). The better lift and dynamics from the progged position of the low will be located in northwest Kansas and northeast Colorado. Overnight temperatures should fall into the low to mid 40s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 212 PM CDT Tue Mar 12 2024 Cold air advection and strong winds will be the trend for Thursday as the surface to 700 mb low moves into Iowa by late afternoon. Long range ensemble all show 850 mb temps cooling through the day and with cloudy skies we should see much diurnal heating. Went NBM10th for highs for our northern and central zones which would put us in the upper 40s to mid 50s. The far southeast could see a little more sun and delayment of the coldest air so they will be a bit warmer. The main feature in the long term will be a cut off low in Arizona and the main westerlies in the northern plains to Great Lakes. A 700 mb shortwave will eject from the cut off low Friday into early Saturday. The forecast track of the system will keep the majority of the better lift in eastern New Mexico through west Texas so only slight POPs of 20% will be possible in our far southwest zones for Friday. Rest of the long term should stay dry as the cut off low will stay mainly in Arizona through next Monday and any ejection of shortwaves will also stay to the south. Lower level winds will also stay mainly out of the north to northwest so no real sign of gulf moisture will come into Kansas. Sunday will have another push of colder air as ensembles have a strong longwave trough moving through the northern plains Sunday afternoon through Monday morning. Outside of some gusty winds and colder air the lack of moisture will keep us dry. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1052 PM CDT Tue Mar 12 2024 VFR will continue through this TAF cycle, with varying amounts of mid and high clouds. Through Wednesday, winds will be relatively light, but highly variable in direction, as low pressure swings through SW KS. SW gusts in excess of 20 kts are most probable at LBL after 18z Wed behind the departing surface low. Some models suggests showers and thunderstorms near HYS by 00z Thu, but with low confidence kept the HYS TAF dry for now. Increasing N/NE winds are expected 06-12z Thu. && .FIRE WEATHER... Issued at 202 PM CDT Tue Mar 12 2024 Elevated to near critical fire weather danger will be the case during the afternoon on Wednesday for areas mainly south and east of a Liberal to Dodge City to Larned line. Highest probability of wind gusts over 25 mph and relative humidity values falling to 15% or less will be along the Oklahoma border from Meade to Barber counties between 1-6 PM. The winds will be highly dependent on the track of a surface low moving through northwest and north central Kansas and if the track is farther south the winds will be much lighter. && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for KSZ087>090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Turner FIRE WEATHER...Tatro
Hazardous weather outlook, Mar 12, 2:32 AM CDT, 21 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 232 AM CDT Tue Mar 12 2024 KSZ030-031-043>046-061>066-074>081-084>090-130745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 232 AM CDT Tue Mar 12 2024 /132 AM MDT Tue Mar 12 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Tuesday. An elevated risk of wildfire spread continues Tuesday, with continued warm afternoon temperatures and low humidity. Northwest winds will be gusty through midday, before diminishing during the afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required Tuesday.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 5:36 PM CDT | Special Weather Statement | DDC | Trego | 39 min |
| Mar 13, 6:02 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 43 min |
| Mar 13, 6:44 PM CDT | Special Weather Statement | DDC | Trego | 46 min |
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.